Vol. 305, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
This article is available for purchase or by subscription. See below.
On commuting billiards in higher-dimensional spaces of constant curvature

Alexey Glutsyuk

Vol. 305 (2020), No. 2, 577–595
DOI: 10.2140/pjm.2020.305.577
Abstract

We consider two nested billiards in d, d 3, with C2-smooth strictly convex boundaries. We prove that if the corresponding actions by reflections on the space of oriented lines commute, then the billiards are confocal ellipsoids. This together with the previous analogous result of the author in two dimensions solves completely the commuting billiard conjecture due to Sergei Tabachnikov. The main result is deduced from the classical theorem due to Marcel Berger which says that in higher dimensions only quadrics may have caustics. We also prove versions of Berger’s theorem and the main result for billiards in spaces of constant curvature (space forms).

PDF Access Denied

However, your active subscription may be available on Project Euclid at
https://projecteuclid.org/pjm

We have not been able to recognize your IP address 3.234.143.26 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
commuting billiards, caustics, space forms, confocal quadrics
Mathematical Subject Classification 2010
Primary: 70H99
Milestones
Received: 24 August 2018
Revised: 23 August 2019
Accepted: 3 September 2019
Published: 29 April 2020
Authors
Alexey Glutsyuk
CNRS, France (UMR 5669 (UMPA, ENS de Lyon) and UMI 2615 (Interdisciplinary Scientific Center J.-V.Poncelet))
Lyon
France
National Research University Higher School of Economics (HSE)
Moscow
Russian Federation